New Jersey, 2017

Heat in New Jersey, July 20, 2017

July 20, 2017 · NWS OKX · 1 event in 1 county or zone

A Bermuda high pressure system ushered in hot and humid weather across the east coast.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A Bermuda high pressure system ushered in hot and humid weather across the east coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Jul 20, 11:56 AM EST, 4 minutes earlier.

Area forecast discussion, Jul 20, 11:56 AM EST, 4 minutes before
Area Forecast Discussion
National Weather Service New York NY
1256 PM EDT Thu Jul 20 2017

.SYNOPSIS...
Hot and humid weather will continue across the Tri-State Area
today. A weak cold front will pass across the area this evening
into tonight into Friday. This cold front will stall south of
the area late Friday and remain around through the weekend
before finally moving south as a cold front early next week.
High pressure follows through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
The heat was on across the Tri-State Areas as of midday with the
temperature reaching into the 90s at Central Park for the 9th
time this year. The Heat Advisory remains in effect through this
evening due to the combination of hot temperatures and high
humidity values. Via mixing, dew points have since dropped
across the area with a peak value of 77 degrees noted at JFK
which is up there climatologically for this part of the world.

The main issue tonight centers around the complex of showers and
thunderstorms (in technical terms a MCS or mesoscale convective
system) currently across the western parts of Upstate New York.
All operational models have been keying on for several runs
that this feature could impact our area this evening into
tonight. The 12Z guidance has come in with better agreement,
especially on the higher resolution models mainly the NAM 3km,
the HRRR and the RAP which are in very good agreement even with
timing. The somewhat detailed NAM 12Z or operational WRF-NAM and
even the 12Z operational GFS which has been weaker with this
complex on most runs, have hold this feature together as it
heads towards the Lower Hudson Valley by this evening. As a
result of this, I have boosted PoPs significantly area-wide,
especially from The City on west and north. There are still some
signs as this complex gets toward The City it may weaken as it
moves into the maritime influenced air mass, but if this complex
can come in initially more vigorous it may have better shot to
maintain some thunderstorm activity all the way to Long Island.
If not, then activity here on The Island may be more showers
with no thunderstorms. Timing also has sped up arriving in the
western CWFA by 3-5 PM and moving through The City around 4-7 PM
and Long Island/southeast CT mainly between 7 and 11 PM.

CAPE Values as well as LIs progged are much greater on the WRF-
NAM than the GFS which is why the GFS remains weaker with this
complex as it heads further east toward us. SPC has pushed a
Slight Risk for severe thunderstorms into western Orange County
for this evening. I went ahead and added gusty winds and heavy
rain as hazards from the Hudson River on west where confidence
in this is greatest.

In summary:

* A complex of thunderstorms will approach the area this evening
  from the west and move east, possibly weakening as it moves
  toward the immediate coast.
* Some strong to severe thunderstorms are likely, with gusty
  winds over 50 mph possible along with hail.
* Downpours producing rainfall rates in excess of one inch per
  hour may occur in any heavier thunderstorms that could result
  in poor drainage flooding, especially in more urbanized areas.
* Those outdoors with plans this evening should watch the sky
  and be aware for any alerts. Travel may be impacted by low
  visibility, ponding of water/poor drainage flooding and gusty
  winds that blow any objects over or around especially during
  the evening commute.

In the wake of activity, patchy fog may form in areas that get
heavier rain briefly and temps cool to near the dewpoint. This
is mostly likely in Orange County this evening for a bit. Lows
tonight will still be in the upper 60s in the coolest spots well
north and west of The City with readings in the mid to upper 70s
in more urban areas. Some spots may actually set a calendar day low
during any heavier convection this evening as rain cooled air
drops toward the surface in convective downbursts.

There is a low risk of rip current development this morning,
which may become moderate for the beaches of Queens and Nassau
County late today with coastal jet development.

&&

.SHORT TERM /FRIDAY/...
Pretty good agreement that any shortwave energy and convective
activity pushes east by Friday morning. In its wake, deep W/NW
flow and subsidence will favor a hot and dry day. Temps across
the coastal plain will likely rise into the lower 90s to 95,
with upper 80s to lower 90s interior. Deep mixing and subsident
NW flow should promote lower dewpoints area wide. At this time,
it appears that heat indices could marginally reach 95 degrees
across the NYC/MJ metro and LI, but not enough confidence to
extend advisory at this time as dewpoints may mix out more than
forecasted.

&&

.LONG TERM /FRIDAY NIGHT THROUGH THURSDAY/...
Although this period will start dry on Friday night, there is
an increasing chance of multiple rounds of heavy showers and
TSTMs from Saturday afternoon through Monday night.

The weather pattern favors the development of several Meso
Convective Systems/MCSs caused by short waves rotating SE arnd a
canadian polar vortex. There is considerable uncertainty
regarding their track and intensity, depending on where they
actually develop.

Adding to this complexity is where the approaching warm front stalls
late Saturday - Sunday, and the subsequent development of a low
pressure wave along the front late Sunday - Monday.

There is the potential for heavy showers, TSTMs, and strong gusty
winds during this time.  Stay tuned.

Weather conditions will finally improve with the passage of a cold
front early Tuesday, bringing more comfortable late July
weather to the area next Tuesday through Thursday.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A weak trough will be near or just west of the NYC terminals
this afternoon, while a cold front approaches from the eastern
Great Lakes.

VFR conditions are forecast through today.

W-SW flow this afternoon around 10 kt, with some occasional
gusts 15 to 20 kt. Coastal terminals have the best chance for
gusts this afternoon. There is also a low chance for an
isolated thunderstorm at the coastal terminals along the
seabreeze, but confidence is too low to put in TAFs at this
time.

     NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Amendments may be needed due to timing of
gusts this afternoon.

The afternoon KJFK haze potential forecast is GREEN...which implies
slant range visibility 7SM or greater outside of cloud.

KLGA TAF Comments: NE flow may end sooner than forecast.
Amendments may be needed due to timing of gusts this afternoon.

The afternoon KLGA haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KEWR TAF Comments: Amendments may be needed due to timing of
gusts this afternoon.

The afternoon KEWR haze potential forecast is GREEN...which
implies slant range visibility 7SM or greater outside of cloud.

KTEB TAF Comments:  Amendments may be needed due to timing of
gusts this afternoon.

KHPN TAF Comments: Wind may be more variable late morning/early
afternoon.

KISP TAF Comments: Amendments may be needed due to timing of
gusts this afternoon, and for isolated thunderstorms this
afternoon.

.OUTLOOK FOR 12Z FRIDAY THROUGH MONDAY...
.Friday and Friday Night...VFR.
.Saturday...MVFR or lower possible with a chance of showers and
thunderstorms.
.Sunday-Monday...MVFR or lower possible with a chance of
showers and thunderstorms.

&&

.MARINE...
A weak pressure gradient over the region will keep sub Small
Craft Advisory/SCA conditions through Friday.

Although winds and seas are forecast to remain below SCA levels
of 25 kt and 5 ft from Friday Night through Monday, there will
be several rounds of showers and TSTMs starting Saturday
afternoon through Monday. Winds and waves may be briefly higher
in and around TSTMs. Stay tuned to possible Marine Weather
Statements and/or Special Marine Warnings during this time.

Note that areas of fog may temporarily reduce the VSBY to near 1 NM
Saturday afternoon and night as a warm front moves north across the
coastal waters.

Depending on the exact track of the stalled front, southerly swells
may begin to increase through the weekend into early next week, with
a low probability for SCA conditions on the ocean by Monday.

Weather conditions will improve following the passage of a cold
front on Tuesday morning, when winds become offshore.

&&

.HYDROLOGY...
There is a threat for a convective complex to track across the
area this evening into early Friday morning. The main threat if
this activity materializes would be minor urban flooding, with
a low threat for flash flooding.

There is a low chance for additional urban flooding from Saturday
afternoon through Monday night as a slow moving front interacts with
a moist and unstable airmass. This will bring a threat for periods
of heavy showers and thunderstorms.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 6 PM EDT this evening for CTZ009.
NY...Heat Advisory until 6 PM EDT this evening for NYZ069>071-078-
     080-177-179.
     Heat Advisory until 8 PM EDT this evening for NYZ072>075-176-
     178.
NJ...Heat Advisory until 6 PM EDT this evening for NJZ004-006-
     103>108.
MARINE...None.

&&

SYNOPSIS...GC/NV/CS
NEAR TERM...CS
SHORT TERM...NV
LONG TERM...GC
AVIATION...DW
MARINE...GC/NV/CS
HYDROLOGY...GC/NV
Hazardous weather outlook, Jul 20, 3:25 AM EST, 8 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
425 AM EDT Thu Jul 20 2017

CTZ009-NJZ004-006-103>108-NYZ069>071-078-080-177-179-211100-
Southern Fairfield-Eastern Passaic-Hudson-Western Bergen-
Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-Rockland-Northern Westchester-Southern Westchester-
Northwestern Suffolk-Southwestern Suffolk-Northern Nassau-
Southern Nassau-
425 AM EDT Thu Jul 20 2017

...HEAT ADVISORY IN EFFECT UNTIL 6 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a low threat for a convective complex, with a flash flood
and damaging wind threat, to pass through the region tonight into
early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

CTZ005>008-010>012-NJZ002-NYZ067-068-079-081-211100-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern New Haven-Southern Middlesex-
Southern New London-Western Passaic-Orange-Putnam-
Northeastern Suffolk-Southeastern Suffolk-
425 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and Tonight.

There is a low threat for a convective complex, with a flash flood
and damaging wind threat, to pass through the region tonight into
early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

NYZ072>075-176-178-211100-
New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)-
Northern Queens-Southern Queens-
425 AM EDT Thu Jul 20 2017

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for southeast New York.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

There is a low threat for a convective complex, with a flash flood
and damaging wind threat, to pass through the region tonight into
early Friday morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

ANZ330-335-338-340-345-350-353-355-211100-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
425 AM EDT Thu Jul 20 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and Tonight.

There is a low threat for a convective complex, with a damaging wind
threat, to pass through the region tonight into early Friday
morning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time that would meet
National Weather Service warning criteria.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

&&

This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches...warnings and advisories in
effect are highlighted.

Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heat. Local standard time, as filed.

Heat, Eastern Union

When
July 20, 12:00 PM EST to 4:00 PM EST
Where
Eastern Union forecast zone
Reported by
ASOS
Coordinates
40.660, -74.309 (the zone’s center; the record gives no point)

The heat index at Newark International Airport reached as high as 100 degrees around 2 pm.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2017Every state in 2017This day in weather historyWarnings in New Jersey, July 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717716.